aka The Frazzled Mom
I’d been struggling with a bad head cold. Probably the worst I’d had in a few years. Either that, or I’m now just more panicky about losing my hearing than in the past. I’d lost roughly 50% of my hearing years ago, after I’d gotten over a head cold. What I hadn’t realized was that it was due to TMJ and not the cold at all. An ENT specialist staff said it most likely was sudden hearing loss. They said it in a nonchalant manner.
I did research. Read a variety of medical journals. And promptly asked to be placed on a steroid for the next 14 days to hopefully prevent (or gain back) the hearing loss.
Ultimately, it came down to a visit with the dentist to discover that my hearing loss was from my jaw clenching that was messing with my hearing. Once I started wearing a night guard, everything righted itself. Phew!
The bad head cold and severe ear pain recently pushed me to my primary care physician, where I was told I had a possible ear infection and sinus infection. I really hate the word “possible”. In my field, it’s not considered enough to diagnose. At any rate, I was given a potent antibiotic that would knock out whatever wasn’t resolving on its own. Two pills each day, one in the morning and one at night. But there was a caveat: these may cause “severe gastrointestinal distress”. lol “Distress” was an understatement.
I also received a potent prescription for ibuprofen to battle the ear pain that was keeping me up at night. I could only take those pills at night, due to drowsiness. Oh, and those same painkillers would cause constipation.
On the way home from the pharmacy (and after the pharmacist consult), I started to laugh. I was given one set of pills that would cause diarrhea and another set that would cause constipation. So….it should all even out, right?
Ugh. I felt old in that moment. Maybe not ancient, but definitely old. It’s like hearing the side effects listed on a commercial for a particular drug. Why would you bother taking it? I suppose if you were desperate enough and if the symptoms were worse than the side effects….